Greetings all - new here.Has anyone (else)had Vestibular Migraine that behaved more or less the same for many, many years and all of a sudden (overnight) changed to become a much more burdensome disease?
Has their been any change In sleeping patterns or stressors in your life?
Yes, there was a stressful event right before the change. But the VM has changed from a moderate form of the disease to a severe form. The same things trigger it - mainly excessive visual stimulation - but before I had mainly nausea and now I have nausea + positional vertigo + unsteady gate + extreme motion sensitivity. I also have hypertension. Thinking about propranolol but afraid of medications in general.
I am currently using propranolol right now. Day 4 and I feel a lot better and getting really good relief (not complete). I can returned to work after a week and my Dr told me this med has very little side effects.
That’s excellent news, a very quick response. I couldn’t take it due to asthma and being hypothyroid. Really pleased for you.
I think you need to ask yourself what is worse, possible hypothetical side effects from meds, and drug companies have to list all side effects no matter how obscure or how few people they apply to or months, possibly years of feeling like you do now?
VM is sometimes people’s first experience of chronic illness, particularly younger sufferers and they can be understandably scared of having to take long term medication. I’m in my 50’s and have lived with several chronic conditions so my reluctance to start meds was from a place of actual experience. As I’d already tried many of them for a different condition.
And lo and behold my fears were justified as 3 previously tried meds were trialled again and I had to discontinue them due to side effects. I’m on my 6th MAV med currently and apart from a bit of nausea I’m pretty much side effect free. If it helps control this wretched condition and give me my life back I’d put up with more than that.
Of course the decision to go on meds is entirely your choice and of course you have to balance that against side effects but you might not improve without them.
I’ve tried numerous non medication routes, VRT, neck exercises,balance exercises, diet, CBT, improving sleep and natural supplements like Co Enzyme Q10, magnesium and have seen zero progress. They might help my general health but have done diddly squat for MAV symptoms.
I agree with you - it is a wretched condition. My hesitation stems from having developed permanent (severe) tinnitus after being on omeprazole for 3 days back in 2000. My main worry is always how drugs will affect my ears. It is so difficult to obtain meaningful information related to causality because there are no placebo-controlled drug trials large enough to answer this sort of question. So one always is left to roll the dice.
I fully understand your hesitation, I had a full blown anaphylactic reaction to a painkiller I’d taken for years before hand then one morning bam, straight down to A&E and now unable to take painkillers like Ibuprofen or Diclofenac. No idea why, dont know if the manufacturers had changed something in the formula or what it was.
Normally if you try a commonly prescribed antidepressant for VM like Amytriptyline the dose is very low, much lower than that used to treat depression. Most start on 10mg and titrate up very slowly with many finding relief at 20 or 30mg. Some members who are either particularly hesitant or med sensitive have even started on 5mg or 2.5mg and very slowly increased their dose over weeks or months.
That way you can monitor your body and how you feel. The tricyclics are also much easier to come off cold turkey if it doesnt suit than SSRI’s I got to 30mg of Nortriptyline, in the same class, realised I felt worse on it and stopped it straight away with no ill effects.
I fully understand your reasons for not wanting to start meds and wish you well managing your symptoms.
This is one of those conditions that’s really unlikely to get much better without meds, especially if you’ve gone chronic. people have managed full, “natural” recoveries without them, but its just unlikely. and even if you’re not chronic, its better to get on treatment ASAP because migraine can exist in a positive feedback loop, where having one can put you in a cycle that makes it more likely for you to have another.
i was afraid of meds for like 2 years, and its one of the biggest regrets of my life. I know that I’m gonna get better at some point hopefully soon, but its resulted in a lot of unnecessary anguish and wasted time.
take the leap with a qualified, knowledgeable healthcare provider and you will get better!
Thanks for the feedback folks. I will note that back in 2009 (yes, it’s been that long) I did try a low dose of Nortiptyline (on 3 occasions) and every time I experienced tachycardia and had to stop. So my next med should probably be a beta blocker.
I had the same with both Nortriptyline and Amytriptyline, felt shaky and had fast hearbeat and very noticeable palpitations. Not fun. I’m currently on Venlafaxine and apart from a bit of nausea and a bit of appetite reduction I’ve noticed no other side effects. In the UK Propranolol is often used as a first line drug for MAV. I think quite a few members have tried it with good results.
Good to know - thank you! I am hoping to be able to sleep in my bed again someday. Since this latest shift in the disease a couple of months ago, I have had to sleep in a recliner to avoid vertigo.
I’ve had VM for ten years and throughout that time it’s changed in various ways. Symptoms got worse or milder, dizziness changes, variety of symptoms change. Sometimes i can suddenly feel much worse completely out of the blue. It’s the nature of VM.
Indeed. It is a strange beast. As I may have indicated earlier, I have had VM for 15 years. For the first 14.9 years or so, it waxed and waned but always behaved in a relatively predictable way. On Jan 2 of this year, it because much more severe and added several new symptoms - including this darn positional vertigo. The same things seem to act as triggers, but now when I cross the threshold, there is really hell to pay.
When i first developed vm in 2010 it occurred every 6 months,would last 6 months then go away. Until 2016 when it became constant and never went away. Over all this time i’ve got new symptoms or had phases of symptoms that come and go. That’s just how it is.
Almost as if it were specially designed to maximize torment.